Let's Talk About Sex
BY Benjamin Ryan
May 01 2010 12:00 AM ET
If you're suffering from some kind of chink in your sexual armor, you may want to consider seeking counsel from a mental health professional, since the problems HIVers may suffer in the bedroom are often psychologically based. See if your local AIDS service organization can refer you to someone, perhaps at low cost.
On the other hand, it's also important to discuss you concerns with your medical doctor to seek or rule out more physical causes.
Anthony M. Mills, an HIV physician with a practice in West Hollywood, says he's frequently dismayed that his colleagues across the country aren't bringing up sexual function in the exam room. "I try to have an ongoing dialogue with my patients because it is something that has a life of its of its own," he says of his birds-and-bees talk. "It's not like once sexual dysfunction starts it's just all downhill from there. People will go through periods where they're struggling, and they'll go through periods when everything's fine."
When seeking to solve sexual problems in his patients, he takes a look at some common potential causes:
>testosterone levels ("low T" can affect both women's and men's libido and sexual functioning),
>side effects from medications for blood pressure and depression -- or even antiretrovirals themselves, particularly their impact on erectile dysfunction.
Aside from treating these "comorbidities" or adjusting medication regimens for more favorable side effects, prescribing ED drugs, like Viagra and Cialis, is always an option, Mills says, at least for men. He counsels his male patients not to believe that erection problems are inevitably going to get progressively worse or that Viagra is an addictive crutch. On the contrary, he says, many men find that a series of successful experiences on an ED drug and the knowledge that the safeguard is in the medicine cabinet just in case can reduce performance anxiety to the point that future erections rise more on command.
But do exercise caution. Protease inhibitors can increase the blood levels of erectile dysfunction drugs, such as Viagra or Levitra, also known as PDE5 inhibitors. So the National Institutes of Health advises halving the typical dose to start out. Nonnuke antiretrovirals have the opposite effect and can lower ED drug levels, so dose adjustment may be necessary. Be sure to consult your physician. Also, remember never to mix poppers (amyl nitrates) with Viagra; the combination can cause a dangerous -- even lethal -- drop in blood pressure.